advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Louisville, Kentucky, USA:

My five year old son, who has had type 1 diabetes for eight months, has been considered to be in the "honeymoon" ever since diagnosis. For the last five months, he has been taking 5.5 units of Lente mixed with 0.25-0.5 units of Humalog with breakfast, and 0.25-0.5 units of Humalog with dinner. On occasion, he does not get this shot based on his pre-meal glucose reading and/or a sport practice after dinner. We carbohydrate count, check his blood sugar six times per day, and this past week, we have seen glucose readings in the 50s mg/dl [2.8 mmol/L] several times per day. For the last three nights, we have omitted his dinnertime shot but continued with his bedtime snack.

We have never felt the need to check him in the middle of the night as the insulin should have worn off, but for the first time since diagnosis, he woke up frantic at 4:00 am, and had reading of 52 mg/dl [2.8 mmol/L]. Again the next night, we omitted his dinner shot, gave a bedtime snack, but woke him at 3:00 am, and he was 64 mg/dl [3.6 mmol/L]. We treated with 15 grams of sugar along with a 15 gram snack, and his breakfast reading was 57 mg/dl [3.2 mmol/L]. Today we have decreased his morning insulin to 4 units of Lente and 0.25 units of Humalog. Since then, lunch was 125 mg/dl [6.9 mmol/L] and at afternoon snack (two hours later), he was 51 mg/dl [2.8 mmol/L]. What is going on? His diabetes team has no explanation. Should we take him off insulin and see what happens?

Answer:

Interesting. On rare occasions I have been able to taper a new-onset patient to a single dose of intermediate or long-acting insulin. I tend to start at the basics to be certain that something is not be overlooked because it is so obvious: have evening activities changed? For example, is there more active play before bed? A hot bath? Who is drawing up the insulin? Who is actually administering it? Have the stool patterns changed? Maybe he is not digesting/absorbing his nutrients as well now. A recent bout of the flu? A history or family history of lactose intolerance?

Not uncommonly I have seen people with diabetes have low readings "out of the blue" for a couple of days without discernable explanation. Quite often, a few days later, the patient begins having some diarrhea. The low readings were a signal that the intestines were having a stage of poor function.

So I'd say, bully for you for being so diligent and keeping in touch with your diabetes team! If this trend continues, you and the team will make appropriate adjustments, perhaps in insulin dosages, but do not be taken aback if the need for PM insulin returns.

DS

DTQ-20031107140301
Original posting 23 Nov 2003
Posted to Honeymoon

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.